Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 41, NWS Houston/Galveston, TX

May 22, 2017Brazoria County, Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 22, 2017, 10:05 AM CDT for Brazoria County, Galveston County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 10:05 AM CDT (15:05 UTC)
Expired
May 22, 2017, 10:30 AM CDT
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Brazoria County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 29 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:15 AM CDTFUNNEL CLOUDLiverpool, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WFUS54 KHGX 221505
TORHGX
TXC039-167-221530-
/O.NEW.KHGX.TO.W.0041.170522T1505Z-170522T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1005 AM CDT MON MAY 22 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  West central Galveston County in southeastern Texas...
  Northeastern Brazoria County in southeastern Texas...

* Until 1030 AM CDT.

* At 1004 AM CDT, a severe thunderstorm capable of producing a
  tornado was located over Danbury, or 8 miles northeast of Angleton,
  moving northeast at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Southwestern League City, Alvin, Santa Fe, Hitchcock, Danbury,
  Hillcrest, Liverpool and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2913 9532 2928 9542 2946 9522 2932 9503
TIME...MOT...LOC 1504Z 220DEG 15KT 2925 9531 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 6:53 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 22, 6:53 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
653 AM CDT Mon May 22 2017

.PREV DISCUSSION... /ISSUED 501 AM CDT Mon May 22 2017/

Forecast remains pretty much on track and made just minor tweaks
to the ongoing package.

An MCV has developed with the large cluster of precip west of
Matagorda Bay. This should continue trekking mostly eastward
today. Surface boundary situated just offshore focused some 5"+
totals overnight. The hope was it would stay there but has since
edged closer to the coast and into the Galveston Bay area.
Convergent zone appears to be setting up from roughly Liberty to
Matagorda Bay. Inflow has really ramped up offshore with sustained
25-30 knot llvl SE winds perpendicular to this zone. Hopefully
the MCV takes a more ese track in the coming hours and pulls this
boundary back offshore. But there's considerable uncertainty and
with resident 2-2.3" PW's, felt is was best to issue a short fused
Flash Flood Watch and re-evaluate trends in the coming hours.
Those details are in that product that's already been sent.

Bulk of precip should be headed off to the east later in the
afternoon and early evening. With the exception of offshore
areas, most of the region should see a break in the action
tonight. Rain and isolated storm chances return Tue aftn and evng
as a cold front makes its way into the region. The remainder of
the work week should be dry in the wake of the front. Pleasant
temps on Wed will gradually modify back into the 70s/90s Thursday
and into the weekend as onshore winds resume. Next shot of rain
looks to be late Sunday or early next week with the approach of
another weak front. 47

&&

.MARINE...
Strong and gusty onshore winds will prevail today into this evening
as low-level jet develops over SE TX. Scattered showers and thunder-
storms are possible thru Tues night as a series of upper level dist-
urbances move in from the west and interacts with left-over surface
boundaries lingering over the region. Models remain on track with a
cold front moving into the coastal waters Tues...with the stronger/
deeper northerly flow not making it into the Gulf until Tues night/
Weds morning. Caution flags may be needed during this time. Onshore
winds are set to return to the area by Weds night and then strength-
ening the rest of the week. 41

&&

.AVIATION...
A very active weather pattern over SE TX this morning that is like-
ly to continue through this afternoon. Current thinking is that the
surface boundary will be lingering mainly south of I-10 through the
rest of the day, acting as a focus for the stronger storms. Will be
keeping with mostly MVFR CIGS and the mention of TSRAs for most TAF
sites south of IAH. For the sites north, going more with VCTS/VCSHs
today. Did hit these northern TAFS a bit harder with patchy fog/low
CIGS tonight/early Tues morning. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  65  80  57  81 /  60  20  50  40   0
Houston (IAH)              77  67  82  60  83 /  90  30  40  40   0
Galveston (GLS)            81  73  82  66  81 /  90  50  30  40   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 PM CDT this afternoon for the
     following zones: Brazoria...Chambers...Fort Bend...
     Galveston...Harris...Jackson...Liberty...Matagorda...
     Wharton.

GM...Small Craft Advisory until 5 PM CDT this afternoon for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&
Hazardous weather outlook, May 22, 6:43 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
643 AM CDT Mon May 22 2017

TXZ163-164-176>179-195>199-210>212-231145-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
643 AM CDT Mon May 22 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected.
While most of this rain will be beneficial, there is a potential
for locally heavy downpours. Should this occur over locations that
have already seen high amounts the past couple days, flash
flooding will be a possibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another chance of showers and thunderstorms is expected Tuesday
afternoon and evening ahead of a cold front. These should be
fairly quick moving, so widespread flood concern will be low.
Otherwise hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay rainfall reports or any reports
of flooding.

GMZ330-335-350-355-370-375-231145-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
643 AM CDT Mon May 22 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms...some severe...are expected
today as a storm complex moves into the waters. Wind gusts to or
above gale force are likely in and near the storms. A small craft
advisory is in effect. Precipitation will likely continue in the
Gulf into the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of showers and thunderstorms will be possible again
Tuesday afternoon and night ahead of a cold front. Winds and seas
will be higher in and near storms. Small Craft Advisories may be
needed in the wake of the front Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ200-213-214-226-227-235>238-231145-
Brazoria-Chambers-Fort Bend-Galveston-Harris-Jackson-Liberty-
Matagorda-Wharton-
643 AM CDT Mon May 22 2017

This hazardous weather outlook is for portions of Southeast Texas..

...Flash Flood Watch is in effect...

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across the area today. On
average 1 to 3 inch amounts are expected. While most of this rain
will be beneficial, a surface boundary meandering about the
region may focus some localized high rainfall
accumulations...perhaps up to or above 5 inches which would cause
flash flooding. There is considerable uncertainty as to where this
boundary will end up, but indications are that it may be closer
to the coast. Strong winds and small hail are possible in the
stronger storms. Isolated tornadoes cannot completely be ruled out
closer to the coast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another chance of showers and thunderstorms is expected Tuesday
afternoon and evening ahead of a cold front. These should be
fairly quick moving, so widespread flood concern will be low.
Otherwise hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay rainfall reports or any reports
of severe weather or flooding.

In the hours before

Special weather statement, May 22, 7:01 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
701 AM CDT MON MAY 22 2017

TXZ178-199-200-213-214-221300-
San Jacinto TX-Chambers TX-Liberty TX-Harris TX-Montgomery TX-
701 AM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...SOUTH
CENTRAL SAN JACINTO...NORTHERN CHAMBERS...LIBERTY AND NORTHEASTERN
HARRIS COUNTIES UNTIL 800 AM CDT...

At 700 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bush Intercontinental Airport to near Old
River-Winfree to 6 miles east of High Island. Movement was northeast
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Humble, Liberty, Cleveland, Dayton, Aldine, Kingwood, Barrett,
Spring, Crosby, northwestern Mont Belvieu, Splendora, Patton Village,
Roman Forest, Woodbranch, Old River-Winfree, Ames, Daisetta, Hardin,
Plum Grove and Kenefick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2987 9479 2991 9539 3043 9515 3041 9470
      3011 9460 3011 9444 2989 9444 2989 9436
      2960 9435
TIME...MOT...LOC 1200Z 207DEG 23KT 2993 9530 2990 9478 2959 9429
Local storm report, May 22, 7:24 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     STAFFORD                29.62N  95.56W
05/22/2017                   FORT BEND          TX   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING 5TH STREET 2800 BLOCK

&&

EVENT NUMBER HGX1700209

41
Local storm report, May 22, 7:51 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
751 AM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            16 SW JONES CREEK       28.79N  95.64W
05/22/2017                   MATAGORDA          TX   PUBLIC

            WATER OVERFLOWING DITCHES AND YARDS.

&&

EVENT NUMBER HGX1700210

41
Special weather statement, May 22, 8:05 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
805 AM CDT MON MAY 22 2017

TXZ200-221330-
Liberty TX-
805 AM CDT MON MAY 22 2017

...SPECIAL WEATHER STATEMENT...

At 805 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dayton Lakes, or 13 miles southwest of Thicket, moving
northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Hardin, Dayton Lakes, Moss Hill and Rye.

LAT...LON 3015 9482 3019 9498 3049 9480 3038 9469
      3020 9463 3020 9465
TIME...MOT...LOC 1305Z 241DEG 28KT 3025 9479
Local storm report, May 22, 8:22 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
822 AM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     FLOOD            1 SW RICHMOND           29.58N  95.77W
05/22/2017                   FORT BEND          TX   LAW ENFORCEMENT

            UNDERPASS FLOODED

&&

EVENT NUMBER HGX1700211

41
Local storm report, May 22, 9:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     MARINE TSTM WIND 2 E QUINTANA            28.93N  95.29W
05/22/2017  M39 MPH          GMZ355             TX   MESONET

            GUST REPORTED FROM SURFSIDE BEACH WEATHERFLOW SITE

&&

EVENT NUMBER HGX1700212

MH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:18 PM CDTSpecial Marine WarningHGX27 min
May 21, 11:45 PM CDTSpecial Marine WarningHGX30 min
May 22, 12:13 AM CDTSpecial Marine WarningHGX62 min
May 22, 12:29 AM CDTSpecial Marine WarningHGX31 min
May 22, 12:53 AM CDTSpecial Marine WarningHGX67 min
May 22, 2:36 AM CDTSpecial Weather StatementHGXCalhoun39 min
May 22, 2:37 AM CDTSpecial Marine WarningHGX53 min
May 22, 3:35 AM CDTSpecial Marine WarningHGX55 min
May 22, 3:42 AM CDTSpecial Marine WarningHGX63 min
May 22, 3:46 AM CDTSmall Craft AdvisoryHGX13 hr
May 22, 4:27 AM CDTSpecial Marine WarningHGX33 min
May 22, 4:32 AM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more8 hr
May 22, 4:32 AM CDTSpecial Marine WarningHGX58 min
May 22, 4:59 AM CDTSpecial Marine WarningHGX46 min
May 22, 5:00 AM CDTSpecial Marine WarningHGX45 min
May 22, 5:33 AM CDTSpecial Marine WarningHGX57 min
May 22, 5:33 AM CDTSpecial Marine WarningHGX57 min
May 22, 5:38 AM CDTSpecial Weather StatementHGXMatagorda37 min
May 22, 5:54 AM CDTSpecial Marine WarningHGX66 min
May 22, 6:01 AM CDTSpecial Weather StatementHGXHarris44 min
May 22, 6:07 AM CDTSpecial Weather StatementHGXChambers38 min
May 22, 6:23 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris52 min
May 22, 6:47 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda118 min
May 22, 6:52 AM CDTAreal Flood AdvisoryHGXHarris53 min
May 22, 7:01 AM CDTSpecial Weather StatementHGXLiberty59 min
May 22, 7:47 AM CDTFlash Flood WarningHGXBrazoria, Matagorda3 hr
May 22, 8:02 AM CDTSpecial Marine WarningHGX58 min
May 22, 8:05 AM CDTSpecial Weather StatementHGXLiberty25 min
May 22, 8:15 AM CDTAreal Flood AdvisoryHGXFort Bend60 min
May 22, 8:17 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Madison, Walker58 min
May 22, 8:42 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Matagorda, Wharton2 hr
May 22, 8:45 AM CDTSpecial Marine WarningHGX60 min
May 22, 8:56 AM CDTSpecial Marine WarningHGX64 min
May 22, 9:31 AM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Polk, San Jacinto, Walker59 min
May 22, 9:33 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Matagorda57 min
May 22, 9:41 AM CDTSpecial Marine WarningHGX64 min
May 22, 9:43 AM CDTSpecial Marine WarningHGX32 min
May 22, 10:28 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston47 min
May 22, 10:34 AM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Polk, San Jacinto, Trinity, Walker56 min
May 22, 10:38 AM CDTSpecial Marine WarningHGX67 min
May 22, 10:41 AM CDTSpecial Marine WarningHGX94 min
May 22, 10:46 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris119 min
May 22, 10:58 AM CDTSevere Thunderstorm WarningHGXGalveston47 min
May 22, 11:01 AM CDTSpecial Weather StatementHGXGalveston44 min
May 22, 11:18 AM CDTSpecial Marine WarningHGX57 min
May 22, 11:20 AM CDTTornado WarningHGXGalveston25 min
May 22, 11:31 AM CDTAreal Flood AdvisoryHGXMontgomery, Polk, San Jacinto, Trinity, Walker59 min
May 22, 11:41 AM CDTTornado WarningHGXGalveston49 min
May 22, 11:51 AM CDTSpecial Marine WarningHGX54 min
May 22, 12:26 PM CDTSpecial Marine WarningHGX64 min
May 22, 12:31 PM CDTAreal Flood AdvisoryHGXLiberty, Montgomery, Polk, San Jacinto59 min
May 22, 12:47 PM CDTAreal Flood AdvisoryHGXChambers, Galveston58 min
May 22, 12:57 PM CDTSpecial Marine WarningHGX48 min
May 22, 1:43 PM CDTSpecial Marine WarningHGX32 min
May 22, 1:52 PM CDTSpecial Marine WarningHGX38 min
May 22, 1:58 PM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton62 min
May 22, 2:06 PM CDTAreal Flood AdvisoryHGXHarris54 min
May 22, 2:17 PM CDTSpecial Marine WarningHGX58 min
May 22, 2:51 PM CDTSpecial Marine WarningHGX39 min
May 22, 2:59 PM CDTSpecial Weather StatementHGXMatagorda46 min
May 22, 4:14 PM CDTAreal Flood AdvisoryHGXMatagorda2 hr
May 22, 4:53 PM CDTSpecial Weather StatementHGXMatagorda67 min
May 22, 5:23 PM CDTSpecial Weather StatementHGXBrazoria37 min
May 22, 5:51 PM CDTAreal Flood AdvisoryHGXBrazoria54 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.